Alert archive / Washington / Snow Advisories in 2005

Snow Advisory 4, NWS Spokane, WA

December 3, 2005Nez Perce County, Idaho; Asotin County, Garfield County, Washington

NWS Spokane, WA issued this snow advisory at Dec 3, 2005, 4:18 AM PST for Nez Perce County, Idaho; Asotin County, Garfield County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2005, 4:18 AM PST (12:18 UTC)
Expired
Dec 3, 2005, 10:00 AM PST
In force
6 hr
Issued by
NWS Spokane, WA

Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 148 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KOTX 031218
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
418 AM PST SAT DEC 3 2005

IDZ027-032030-
/O.CON.KOTX.WS.W.0004.000000T0000Z-051204T0000Z/
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER
418 AM PST SAT DEC 3 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

SNOW ABOVE 2000 FEET WILL CONTINUE THROUGH TODAY. EXPECT AN
ADDITIONAL 2 TO 3 INCHES OF SNOW...BRINGING THE STORM TOTAL
SNOWFALL OF 4 TO 7 INCHES BY SATURDAY AFTERNOON. IN ADDITION...
GUSTY WEST WINDS OF 25 MPH WILL LEAD TO BLOWING AND DRIFTING OF
SNOW.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL VERY HAZARDOUS TODAY AND EARLY TONIGHT.

$$

IDZ026-WAZ032-031800-
/O.NEW.KOTX.SN.Y.0004.051203T1218Z-051203T1800Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...CLARKSTON
418 AM PST SAT DEC 3 2005

...SNOW ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH THE MORNING WITH
TOTAL ACCUMULATIONS OF 2 TO 3 INCHES IN THE LOWER ELEVATIONS...WITH
LOCAL 3 TO 5 INCHES POSSIBLE NEAR POMEROY. SNOW SHOWERS WILL MIX
WITH OR CHANGE TO RAIN BY LATE MORNING ENDING FURTHER
ACCUMULATION.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

WAZ031-032030-
/O.CON.KOTX.WW.Y.0003.000000T0000Z-051204T0000Z/
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE CITIES OF...ANATONE...PEOLA
418 AM PST SAT DEC 3 2005

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

EXPECT AND ADDITIONAL 2 TO 5 INCHES OF SNOW TODAY BEFORE TAPERING
OFF IN THE LATE AFTERNOON. THIS WILL BRING A STORM TOTAL SNOWFALL
OF 5 TO 11 INCHES BY THE END OF THIS EVENT. IN ADDITION...GUSTY
WEST WINDS OF 30 MPH WILL LEAD TO BLOWING AND DRIFTING OF SNOW.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWUS46 KOTX 031808
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1008 AM PST SAT DEC 3 2005

IDZ026-WAZ032-031915-
/O.EXP.KOTX.SN.Y.0004.000000T0000Z-051203T1800Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...CLARKSTON
1008 AM PST SAT DEC 3 2005

...SNOW ADVISORY HAS EXPIRED...

THE SNOW ADVISORY IS NO LONGER IN EFFECT. INTERMITTENT SNOW
SHOWERS ARE EXPECTED THROUGH THE AFTERNOON. ADDITIONAL SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...THESE AMOUNTS ARE
BELOW ADVISORY CRITERIA.

$$

IDZ027-040000-
/O.CON.KOTX.WS.W.0004.000000T0000Z-051204T0000Z/
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER
1008 AM PST SAT DEC 3 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

SNOW ABOVE 2000 FEET WILL CONTINUE THROUGH TODAY. EXPECT AN
ADDITIONAL 2 TO 3 INCHES OF SNOW...BRINGING THE STORM TOTAL
SNOWFALL OF 4 TO 7 INCHES BY SATURDAY AFTERNOON. IN ADDITION...
GUSTY WEST WINDS OF 25 MPH WILL LEAD TO BLOWING AND DRIFTING OF
SNOW.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL VERY HAZARDOUS TODAY AND EARLY TONIGHT.

$$

WAZ031-040000-
/O.CON.KOTX.WW.Y.0003.000000T0000Z-051204T0000Z/
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE CITIES OF...ANATONE...PEOLA
1008 AM PST SAT DEC 3 2005

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

EXPECT AND ADDITIONAL 2 TO 5 INCHES OF SNOW TODAY BEFORE TAPERING
OFF IN THE LATE AFTERNOON. THIS WILL BRING A STORM TOTAL SNOWFALL
OF 5 TO 11 INCHES BY THE END OF THIS EVENT. IN ADDITION...GUSTY
WEST WINDS OF 30 MPH WILL LEAD TO BLOWING AND DRIFTING OF SNOW.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this snow advisory went out at Dec 3, 4:06 AM PST, 12 minutes earlier.

Area forecast discussion, Dec 3, 4:06 AM PST, 12 minutes before
AREA FORECAST DISCUSSION...RESENT
NATIONAL WEATHER SERVICE SPOKANE WA
406 AM PST SAT DEC 3 2005

.SYNOPSIS...AN ACTIVE WINTRY PATTERN WILL PREVAIL OVER THE INLAND
NORTHWEST INTO THE WEEKEND WITH COOL TEMPERATURES AND PERIODS OF
SNOW.

&&

.DISCUSSION...

THE AREA CONTINUES TO BE UNDER THE INFLUENCE OF A BROAD UPPER
LEVEL TROF. THERE EXISTS A GREAT DEAL OF INSTABILITY WITH THIS
TROF AS EVIDENT BY THE STEEP MID-LEVEL (700-500MB) TEMPERATURE
LAPSE RATES. DESPITE THE UNSTABLE ATMOSPHERE...PRECIPITATION
OVERNIGHT HAS BEEN MAINLY FOCUSED ALONG A LOW-LEVEL FRONTAL
BOUNDARY EXTENDING FROM SOUTHERN SHOSHONE COUNTY SOUTHWESTWARD
TOWARD YAKIMA. TO THE NORTH OF THIS FRONT TEMPERATURES HAVE
PLUMMETED AS LOW AS SINGLE DIGITS. OVER THE COURSE OF THE NEXT 48
HOURS THIS UPPER LEVEL TROF IS EXPECTED TO GET PUSHED EAST AS AN
UPPER LEVEL RIDGE...NOW OVER THE PACIFIC MOVES CLOSER TO THE
COAST. THIS THEN WILL PUT THE AREA UNDER NORTHWEST FLOW AND MOVE
THE BULK OF THE INSTABILITY TO THE EAST.

TODAY AND TONIGHT...TODAYS FORECAST IS QUITE COMPLEX. FOR STARTERS...
AN EARLY MORNING DENSE FOG ADVISORY WILL BE ISSUED FOR THE
SPOKANE/CDA AREA TO COVER THE WIDESPREAD DENSE FOG OVER THIS AREA.
ANOTHER PROBLEM TO DEAL WITH IS A SMALL SHORTWAVE EMBEDDED IN THE
BROADER TROF. THIS IS NOW LOCATED OVER EASTERN WASHINGTON AND
WILL MOVING INTO OUR AREA BY EARLY THIS MORNING. AS IT SLOWLY MOVES
ACROSS THE AREA IT HAS THE POTENTIAL TO GENERATE AT ONLY LIGHT SNOW
SHOWER ACTIVITY ACROSS MOST OF THE CWA. THE EXCEPTION BEING ALONG
THE LOW LEVEL FRONTAL BOUNDARY MENTIONED ABOVE. THE ADDITIONAL
FOCUS OF THE FRONT WILL CREATE GREATER AMOUNTS OF PRECIP OVER
SOUTHEAST ZONES. FOR THIS REASON...FEEL THAT THE CONTINUATION OF THE
HIGHLIGHTS FOR THE BLUES AND CAMAS PRAIRIE IS JUSTIFIED AT THIS
POINT. TONIGHT THIS ACTIVITY SHOULD PUSH EAST AND SOUTH CLEARING THE
BY SUNDAY MORNING. ANOTHER COLD MORNING CAN BE EXPECTED AS NORTHERLY
FLOW CONTINUES TO REINFORCE THE COLD AIR MOVING IN. A WORD OF
CAUTION...THE FORECAST FOR THE MORNING LOWS ON SUNDAY WILL BE DICEY.
ANY INCREASE IN WIND SPEED AND CLOUD COVER WILL MEAN MUCH
WARMER OVERNIGHT TEMPS. AT THIS POINT IS LOOKS GOOD FOR A SIGNIFICANT
RADIATION EVENT...SO I WENT BELOW MOS. HOWEVER...THIS WILL HAVE TO
WATCHED CLOSELY TODAY.

SUNDAY AND MONDAY...SUNDAY WILL SEE ONLY LIGHT SHOWER ACTIVITY OVER
THE IDAHO MOUNTAINS AS NO MAJOR DISTURBANCES ARE EXPECTED TO MOVE
THROUGH. THIS WILL CHANGE ON MONDAY AS ANOTHER WAVE DIVES SOUTH
INTO NE MT AND N ID. THIS WILL BRING ENHANCED SHOWER ACTIVITY TO
EASTERN ZONES.

/LERICOS

MONDAY NIGHT THROUGH FRIDAY...DIFFERENCES IN UPPER LEVEL FIELD OF
MOTION EXIST BETWEEN MODELS FOR THE EXTENDED PERIOD WITH ECMWF
MAINTAINING AN UPPER LEVEL RIDGE OVER THE REGION WITH A FEW WAVES
FLATTENING THE FLOW PERIODICALLY...WHILE THE GFS PROPAGATES AN UPPER
LOW INTO THE RIDGE AND MIXES THINGS UP A BIT. CANADIAN MODEL
DAMPENS THIS INCOMING LOW INTO A WAVE SLIDING DOWN THE PACIFIC COAST
DURING THE PERIOD...WITH LESS IMPACT ON RIDGING OVER THE FORECAST
AREA. GFS PROG IS A SIGNIFICANT DEPARTURE FROM YESTERDAYS IDEAS
FOR THIS PERIOD...SO AM INCLINED NOT TO DEVIATE FROM A GENERAL RIDGE
OVER THE REGION WITH COLD MODIFIED ARCTIC AIR MASS IN THE BASIN
UNLESS FURTHER RUNS BEGIN STABILIZING ON THIS NEW SOLUTION. THUS
EXTENDED FORECAST BASED ON A MORE ECMWF TYPE SOLUTION WITH BELOW
NORMAL TEMPERATURES AND PATCHY MORNING AND OVERNIGHT FOG AND STRATUS
IN THE BASIN. CHANCE OF MOUNTAIN SNOW SHOWERS REMAINS TO ACCOUNT FOR
A FEW TRANSIENT DISTURBANCES CRESTING THE RIDGE. /FUGAZZI

&&

.AVIATION...IN THE COLUMBIA BASIN AND VALLEYS NORTH AND EAST OF A
KPUW-KMWH-KOMK LINE WIDESPREAD LIFR CIGS AND VIS IN FZFG WILL
PERSIST UNTIL 18Z...WITH GRADUAL IMPROVEMENT TO PREVAILING VFR CONDS
AFTER 18Z. MVFR CEILING AND VIS SNOW SHOWERS WILL CONTINUE SOUTH OF
KPUW. MAINLY VFR CONDITIONS WITH ISOLATED MVFR VIS SNOW SHOWERS WILL
PREVAIL OVER THE WESTERN ROUTES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        28   9  29  20  28  17 /  20  10  10  30  30  20
COEUR DALENE  29  10  29  20  28  18 /  30  10  10  50  50  30
PULLMAN        31  19  30  22  30  19 /  80  20  10  10  10  40
LEWISTON       40  21  36  26  36  23 /  90  20  10  10  10  30
COLVILLE       31  10  31  18  31  15 /  20  10  10  50  50  30
SANDPOINT      27  11  27  17  27  15 /  30  20  20  60  60  30
KELLOGG        28  17  28  20  27  17 /  60  20  20  80  80  30
MOSES LAKE     34  18  34  22  36  21 /  20   0  10  10  10  10
WENATCHEE      30  19  33  20  35  21 /  20   0  10  10  10  10
OMAK           29  11  31  18  33  16 /  20   0  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 PM SATURDAY FOR LEWIS AND SOUTHERN
       NEZ PERCE COUNTIES.
     DENSE FOG ADVISORY UNTIL 9 AM SATURDAY FOR COEUR DALENE AREA.
WA...WINTER WEATHER ADVISORY UNTIL 4 PM SATURDAY FOR NORTHEAST BLUE
       MOUNTAINS.
     DENSE FOG ADVISORY UNTIL 9 AM SATURDAY FOR SPOKANE AREA...
       NORTHEAST MOUNTAINS.
&&
Hazardous weather outlook, Dec 2, 10:31 PM PST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1031 PM PST FRI DEC 2 2005

IDZ001>004-026-WAZ032>038-041>044-031200-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1031 PM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TONIGHT

AREAS OF DENSE FOG WILL BE POSSIBLE...WITH VISIBILITIES RESTRICTED
TO ONE-QUARTER MILE AT TIMES. FREEZING FOG WILL MAKE ROADWAYS
SLIPPERY...ESPECIALLY ALONG INTERSTATE 90 FROM RITZVILLE TO SPOKANE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED MOIST NORTHWEST FLOW WILL CONTINUE THROUGH EARLY NEXT
WEEK RESULTING IN SNOW SHOWERS...WITH LOCAL HEAVY ACCUMULATIONS IN
THE MOUNTAINS.

IDZ027-031200-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
1031 PM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY.
PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. SNOW
WILL INCREASE IN COVERAGE AND INTENSITY OVERNIGHT WITH SIGNIFICANT
ACCUMULATIONS EXPECTED ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING UNTIL 4 PM PST SATURDAY. PLEASE SEE THE LATEST
WINTER WEATHER STATEMENT FOR DETAILS. SNOW WILL INCREASE IN COVERAGE
AND INTENSITY OVERNIGHT WITH SIGNIFICANT ACCUMULATIONS EXPECTED ABOVE
2000 FEET.

SATURDAY NIGHT THROUGH THURSDAY...UNSETTLED MOIST NORTHWEST FLOW
WILL CONTINUE THROUGH EARLY NEXT WEEK RESULTING IN THE CONTINUATION
OF SNOW SHOWERS.

WAZ031-031200-
NORTHEAST BLUE MOUNTAINS-
1031 PM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...REST OF TONIGHT

SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY. PLEASE SEE
THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. SNOW WILL INCREASE
IN COVERAGE AND INTENSITY OVERNIGHT WITH SIGNIFICANT ACCUMULATIONS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW ADVISORY UNTIL 4 PM PST SATURDAY. PLEASE SEE THE LATEST WINTER
WEATHER STATEMENT FOR DETAILS. SIGNIFICANT ACCUMULATIONS EXPECTED
THROUGH THE DAY SATURDAY.

SATURDAY NIGHT THROUGH THURSDAY...UNSETTLED MOIST NORTHWEST FLOW
WILL CONTINUE THROUGH EARLY NEXT WEEK RESULTING IN THE CONTINUATION
OF SNOW SHOWERS.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:44 AM PSTDense Fog AdvisoryOTXKootenai5 hr

Nearby

Snow Advisories in Washington, 2005Snow Advisories in Idaho, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.